Massachusetts, 2012

Flood and Damaging Winds in Massachusetts, September 18, 2012

September 18, 2012 · NWS BOX · 21 events in 19 counties and zones

A strong cold front moved through southern New England, resulting in a line of thunderstorms that produced strong to severe winds. In addition, a strong low level jet produced gusty strong to high winds with the front.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$264,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front moved through southern New England, resulting in a line of thunderstorms that produced strong to severe winds. In addition, a strong low level jet produced gusty strong to high winds with the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 18, 1:15 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 18, 1:15 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
215 PM EDT TUE SEP 18 2012

.SYNOPSIS...

LOW PRESSURE WILL PASS WEST OF THE AREA INTO QUEBEC TODAY INTO
TONIGHT. THIS LOW WILL DRAG A COLD FRONT THROUGH THE AREA
OVERNIGHT. THESE TWO SYSTEMS WILL BRING ABOUT A PERIOD OF RAIN...
WITH STRONG WINDS LATE TODAY INTO EARLY PART OF THE DAY WEDNESDAY.
A HIGH PRESSURE SHOULD BRING MOSTLY DRY CONDITIONS THROUGH THE END
OF THIS WORK WEEK. MORE UNSETTLED WEATHER IS EXPECTED FOR THIS
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

200 PM UPDATE...

...SEVERE WEATHER THREAT...
CONTINUING TO MONITOR INSTABILITY AND SATELLITE TRENDS S AND W OF
THE FCST AREA. APPEARS THAT THE RGN WILL REMAIN FAIRLY CLOUDED
OVER WHILE THE BETTER INSTABILITY REMAINS CONFINED TO THE MID-
ATLANTIC FOR THE AFTN PD. NEVERTHELESS...MARGINAL INSTABILITY IS
PSBL INTO SRN NEW ENGLAND /ACROSS CT NORTHWARD INTO THE CT VLY/.
IT REMAINS STILL PLAUSIBLE TO SEE SOME LOW-TOPPED CONVECTION IN
THE AFOREMENTIONED AREAS WITH THE THREATS BEGIN STRONG TO DAMAGING
WINDS AND PSBL BRIEF ISOLATED TORNADOES /WITHIN THE HIGHLY SHEARED
ENVIRONMENT THERE ARE WELL-DEFINED RIGHT TURNING HODOGRAPHS
RESULTING IN IMPRESSIVE 0-1 AND 0-3 KM HELICITY VALUES/. THE
QUESTION BECOMES WHETHER UPDRAFTS CAN SUSTAIN WITHIN THE HIGHLY
SHEARED ENVIRONMENT. WEAK INSTABILITY DOES NOT SUPPORT THAT...BUT
IF YOU GET UP TO 500 J/KG IT IS PSBL.

BETTER CONFIDENCE LIES IN A SEVERE WX THREAT THIS EVNG WITH A
NEAR-FRONTAL SQUALL LINE ALREADY BEGINNING TO TAKE SHAPE IN THE
VICINITY OF SYRACUSE NY. WILL NEED TO WATCH PRE-FRONTAL ENERGY
OVER ERN PA AND HOW IT EVOLVES AS THE SFC COLD FRNT BEGINS TO KICK
EWD. IT IS THE BELIEF THAT THE TONGUE OF HIGH-THETAE MOIST AIR
SURGING N ALONG THE WARM FRNT WILL ALSO USHER ELEVATED INSTABILITY
IN THE FORM OF LOW SHOWALTER INDICES AND LOW SFC LIFTED INDEXES
JUST BELOW THE CUSP OF SEVERE WX THRESHOLDS. WITH THE NEAR-FRONTAL
SQUALL LINE THERE IS THE BETTER CHC FOR HEAVY RAIN...DAMAGING
WINDS...AND PSBL ISOLATED TORNADOES WITHIN A VERY BRIEF PD OF TIME.

...HEAVY RAIN...
BROAD ISENTROPIC LIFT OF A VERY MOIST SUB-TROPICAL ENVIRONMENT
/PWATS AROUND 1.75 - 2.00 INCHES/ CONTINUES TO PREVAIL THRU THE
MID-ATLANTIC INTO NEW ENGLAND AGAINST MUCH DRIER AIR /SEE THE 12Z
CHATHAM UPR AIR SOUNDING...TOP-DOWN MOISTENING OF THE ATMOS
PROFILE IS EXPECTED W TO E/. WILL SEE THE MOISTURE CONTENT
INCREASE ACROSS THE RGN TOWARDS EVNG ALONG AND AHEAD OF THE COLD
FRNT WITH PWATS EXCEEDING 2 INCHES. ALREADY UPSTREAM /ACROSS THE
MID-ATLANTIC/ REPORTS OF 1 INCH PER HR RAINFALL AMNTS HAVE BEEN
REPORTED...AND FLOOD ADVISORIES HAVE BEEN ISSUED FOR A LINE OF
STORMS TRAINING ACROSS THE CHAIN OF APPALACHIAN MOUNTAINS.

PRESENT THINKING CONTINUES THAT MUCH OF THE HEAVY RAIN WILL REMAIN
CONFINED TO THE WRN FCST AREA INTO UPSTATE NY. GRADUALLY OVER TIME
THE SWATH OF HEAVY RAIN WILL PUSH EAST WITH THE PARENT SFC COLD
FRNT...DOING SO QUICKLY. THUS WHILE TOTAL PRECIP AMNTS AVG AROUND
2 INCHES /WITH LOCALLY HIGHER AMNTS/...THE FEELING IS FOR THE
FLOOD THREAT TO BE CONFINED TO NUISANCE FLOODING OF URBAN AREAS.
IT IS STILL PLAUSIBLE SMALL BASINS...STREAMS...AND CREEKS MAY
BECOME FLASHY...MAIN-STEM RIVERS SHOULD BE FINE AS THE RGN HAS
SEEN LITTLE RAIN OVER THE LAST WEEK AND RIVERS REMAIN AT OR BELOW
THEIR NORMAL LVLS.

...WINDS...
WINDS HAVE BEGUN TO INCREASE ACROSS THE RGN WITH GUSTS AROUND 30
MPH ALONG THE SOUTH COAST OF NEW ENGLAND AND ACROSS HIGHER TERRAIN
/25 TO 30 MPH GUSTS ACROSS INTERIOR LOCALES/...BOTH AT THE SFC
AND WITHIN VERTICAL WIND PROFILER OBSERVATIONS. AN AVERAGE OF
40-45 KT WINDS /50-55 MPH/ IS PRESENTLY BEING OBSERVED AT H925
/2-3 KFT AGL/. THINKING REMAINS THE SAME...THE STRONGEST OF WINDS
HAVE BEGUN TO PUSH INTO NEW ENGLAND ALONG AND AHEAD OF THE COLD
FRNT AS SFC LOW PRES DEEPENS INTO THE ST LAWRENCE RVR VLY AGAINST
HIGHER PRES INTO THE ATLANTIC. WHILE SOME VERTICAL MIX- DOWN OF
FASTER MOMENTUM ALOFT IS EXPECTED THRU THE DAY /A CONDITIONALLY
UNSTABLE ENVIRONMENT/...THE GREATEST POTENTIAL OF STRONG TO
DAMAGING WINDS REACHING THE SFC WILL BE WITH RGNS OF HEAVY
RAINFALL...ESPECIALLY INTO THE EVNG PD WITH THE AFOREMENTIONED
NEAR-FRONTAL SQUALL LINE ANTICIPATED TO SWEEP THRU THE RGN AHEAD
OF THE SFC COLD FRNT.

THE WIND ADVISORY CONTINUES TO PREVAIL WITH THE EXPECTATION OF
STRONG TO DAMAGING GUSTY WINDS. IT IS POSSIBLE TO SEE HIGH WINDS
REACH THE SFC WITH GUSTS UP TO 60 MPH WITH THE FASTER JET EXPECTED
AHEAD OF THE FRONT PARENT WITH THE NEAR-FRONTAL SQUALL LINE
/PRECIPITATION DRAG OF FASTER MOMENTUM TO THE SFC/. HIGHER TERRAIN
LOCALES ABOVE 1 KFT WILL ALSO BE UNDER RISK FOR A GREATER
POSSIBILITY FOR HIGH WINDS AT OR ABOVE 60 MPH.

...COASTAL FLOODING...
SEE THE TIDES AND COASTAL FLOODING SECTION OF THE DISCUSSION BELOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...

* A STRONG COLD FRONT WILL MOVE THROUGH TONIGHT WITH STRONG GUSTY
  WINDS AND LOCALLY HEAVY RAINFALL

TONIGHT...
A COLD FRONT ASSOCIATED WITH A DEEPENING AREA OF LOW PRES IN
QUEBEC WILL MOVE OVER THE REGION WITH STRONG F-GEN AND LOW LVL
JET DURING THE OVERNIGHT HOURS THE PRIMARY THREAT WITH THIS
FEATURE WILL BE LOCALLY HEAVIER RAINFALL AND STRONG GUSTY WINDS.

RAINFALL...MODEL SOUNDINGS SUGGEST THAT GIVEN THE MOISTURE RICH
ENVIRONMENT IN WHICH THIS LOW INITIALIZED /THE GULF OF MEXICO/
PWAT VALUES WILL INCREASE TO AROUND 2.0 INCHES BY THE OVERNIGHT
HOURS. SOUNDINGS ARE VERY MOIST AND CONDITIONALLY UNSTABLE WITH
K-VALUES IN THE 30-35 RANGE. THEREFORE...LOW TOPPED CONVECTIVE
CELLS ARE POSSIBLE IN ADVANCE OF THIS FRONT WITH LOCALLY HEAVY
DOWNPOURS EXPECTED. GIVEN THE VERY DRY SPELL OVER THE LAST WEEK OR
SO...MAIN STEM RIVERS ARE EXPECTED TO BE ABLE TO HANDLE THIS
RAINFALL...BUT TYPICALLY FLASHY RIVERS MAY SHOW QUICK RISES. THE
PRIMARY THREAT WOULD BE URBAN AND POOR DRAINAGE FLOODING GIVEN
ESPECIALLY IF ANY S-N TRAINING DEVELOPS WITH THE LLJ AS CORFIDI
VECTORS SHOW BACK-BUILDING IS POSSIBLE. GIVEN THAT THIS WOULD BE
VERY LOCALIZED HAVE NOT ISSUED HEADLINES TO COVER THE THREAT...BUT
SOME PONDING AND FLOODING IN TYPICALLY PRONE URBAN ENVIRONMENTS
COULD BE AN ISSUE PARTICULARLY LATE THIS EVENING INTO THE EARLY
MORNING HOURS.

WINDS...TWO LLJ MAXES WILL BE ASSOCIATED WITH THIS SYSTEM. THE
FIRST IS A STRONGER H85 70-80 KT JET WHICH WILL MOVE OVER NY STATE
ASSOCIATED WITH THE MAIN LOW PRES THIS AFTERNOON. THE SECOND IS A
SLY 50-60 KT LLJ ASSOCIATED WITH THE COLD FRONT MOVING THROUGH THE
REGION TONIGHT. THE LATTER WILL BE THE DOMINANT THREAT FOR MOST OF
SRN NEW ENGLAND...BUT SOME LATE DAY GUSTY WINDS PARTICULARLY IN
THE BERKSHIRES CAN/T BE RULED OUT WITH THE INITIAL JET. TONIGHT WITH
BANDS OF HEAVIER RAINFALL POSSIBLE...SOME OF THIS 50 TO 60 KT JET
MAY MAKE IT TO THE SURFACE...SO HAVE CONVERTED HIGH WIND WATCH TO
WIND ADVISORIES FOR MOST OF THE AREA AS MIXING HEIGHTS SHOULD KEEP
MOST OF THE GUSTS BELOW 50 KT. THE ONE THREAT THAT MAY NEED TO BE
MONITORED HOWEVER IS THE POTENTIAL FOR A NEAR-FRONTAL SQUALL LINE
TO DEVELOP GIVEN THE HIGH SHEAR/LOW INSTABILITY ENVIRONMENT.
SHOULD THIS OCCUR A MORE SHORT-FUSED WIND EVENT IS POSSIBLE GIVEN
THAT THE CONVECTIVE LINE WOULD BE MORE EFFICIENT IN BRINGING THE
JET WINDS TO THE SFC. MOST OF THE GUSTS WILL REMAIN WELL WITHIN
WIND ADV CRITERIA...SO WILL KEEP THE WIND ADV GOING DURING THE
NIGHT TO COVER THE DOMINANT WIDESPREAD THREAT.

WED...
COLD FRONT WILL BE MOVING OFFSHORE DURING THE MORNING HOURS WITH
MOST RAINFALL/STRONG WINDS COMING TO AN END. MAY SEE SHOWERS
LINGER OVER THE CAPE AND NANTUCKET INTO THE AFTERNOON...BUT THE
TREND SHOULD BE TOWARD CLEARING/DRYING WX EVERYWHERE DURING THE
DAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

HIGHLIGHTS...
 * SHOWERS MAY LINGER ACROSS SE MASSACHUSETTS THROUGH FRIDAY
 * ANOTHER COLD FRONT EXPECTED TO AFFECT THE AREA THIS WEEKEND

OVERVIEW...
18/00Z GUIDANCE CONTINUES TO BE IN ABOVE AVERAGE AGREEMENT WITH
RESPECT TO THE OVERALL SYNOPTIC PATTERN LATE THIS WEEK INTO THIS
WEEKEND. THERE ARE SOME DIFFERENCES WITH THE TIMING AND AMPLITUDE
OF A MID-LEVEL TROUGH ACROSS THE CENTRAL AND EASTERN USA LATE THIS
WEEK INTO EARLY NEXT WEEK. 18/00Z ECMWF HAS A DEEPER AND SLOWER
SOLUTION FOR THIS TROUGH THAN THE 18/00Z GFS...BUT NOT BY MUCH.
USED A COMPROMISE SOLUTION FOR NOW.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...
EXCELLENT AGREEMENT IN THE 18/00Z GUIDANCE TO PUSH AN INVERTED
TROUGH FARTHER OFFSHORE THURSDAY AND THURSDAY NIGHT...LEAVING MOST
OF SOUTHERN NEW ENGLAND LOCKED UNDER A NARROW SURFACE RIDGE. HAVE
ENOUGH CONFIDENCE TO LOWER POPS SLIGHTLY THURSDAY AND THURSDAY
NIGHT OVER LAND. WILL STILL HAVE TO CONTEND WITH THE PROXIMITY OF
THE INVERTED TROUGH...SO HAVE NOT GONE WITH A COMPLETELY DRY
FORECAST ACROSS THE CAPE AND ISLANDS.

TEMPERATURES WERE A BLEND OF THE MAV/MET GUIDANCE.

FRIDAY AND FRIDAY NIGHT...
SOUTHERN NEW ENGLAND STARTS TO BE IMPACTED BY AN AMPLIFYING MID-
LEVEL TROUGH. THIS TROUGH IS EXPECTED TO HAVE THE EFFECT OF
RETROGRADING THE OFFSHORE INVERTED TROUGH WEST. MEANWHILE ANOTHER
COLD FRONT ACROSS THE CENTRAL USA SHOULD ALSO HEAD TOWARD OUR
REGION. NOT CONFIDENT IN THE AMOUNT OF AVAILABLE MOISTURE...BUT
THINKING THERE WILL BE ENOUGH INGREDIENTS IN PLACE TO WARRANT A
CHANCE OF SHOWERS ALONG THE EAST COAST OF MA BY FRIDAY NIGHT.

THINKING THE GFS IS WARMING UP THE AIRMASS TOO QUICKLY FRIDAY
GIVEN THE NORTH/NORTHEAST FLOW. PREFERRED THE SLIGHTLY COOLER ECMWF
SOLUTION. STILL EXPECTING SEASONABLE TEMPERATURES.

SATURDAY THROUGH MONDAY...
LOW CONFIDENCE ON TIMING OF A COLD FRONT CROSSING SOUTHERN NEW
ENGLAND SOMETIME DURING THIS PERIOD. MOST LIKELY SOLUTION AT THIS
POINT IS FOR SOUTHERN NEW ENGLAND TO BE SQUEEZED BETWEEN A STALLED
FRONTAL BOUNDARY JUST OFF THE COAST AND THIS APPROACHING COLD
FRONT SATURDAY INTO SUNDAY. THE COLD FRONT MOVING OFFSHORE SHOULD
HAVE ENOUGH MOMENTUM TO KICK BOTH FRONTS FARTHER OUT TO SEA SUNDAY
NIGHT INTO MONDAY. AGAIN THE TIMING IS STILL IN DOUBT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...
MODERATE TO HIGH CONFIDENCE IN TRENDS INTO THE EVNG PD.
EXPECTATION IS FOR WINDS TO INCREASE AND CIGS TO LOWER AS THE SFC
COLD FRNT APPROACHES WITH A NEAR-FRONTAL SQUALL LINE /SEE IN THE
VICINITY OF KSYR/. ANTICIPATE THAT AS THE SQUALL LINE PUSHES
THRU THE TERMINALS...MVFR CIGS WILL PREVAIL WITH SOME INTERMITTENT
IFR. VSBYS WHILE PREVAILING MVFR MAY ALSO TEMPO IFR WITH +RA. LOW
CONFIDENCE ON TSRA...THINKING ISOLATED CHCS. MAY NEED TO BE
CONCERNED FOR ISOLATED TORNADOES. EXPECT STRONG TO DAMAGING SLY
WINDS GUSTING AROUND 40 KTS /MORESO ALONG THE EXPOSED S SHORE
TERMINALS/.

SFC COLD FRNT OUT BY MORNING...LINGERING ALONG THE CAPE. WINDS
BACK W/NW WITH GRADUAL CLEARING THRU THE DAY. ANTICIPATE
INCREASING GUSTS INTO THE MIDDAY-AFTN PD.

KBOS TAF...
MODERATE TO HIGH CONFIDENCE. CONVECTIVE LINE IS CENTERED AROUND
3Z WITH GREATEST IMPACTS.

KBDL TAF...
MODERATE TO HIGH CONFIDENCE. CONVECTIVE LINE IS CENTERED AROUND
0Z WITH GREATEST IMPACTS.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

MODERATE CONFIDENCE. MAINLY VFR BUT MVFR CONDITIONS COULD LINGER
OVER SE NEW ENGLAND AND CAPE/ISLANDS THURSDAY AND FRIDAY. MORE
WIDESPREAD MVFR CONDITIONS POSSIBLE SATURDAY.

&&

.MARINE...

TODAY AND TONIGHT...MODERATE CONFIDENCE.
LOW PRES WILL PASS WELL W OF THE REGION WITH A COLD FRONT
APPROACHING BY TONIGHT. THIS WILL ALLOW FOR INCREASING S WINDS
WITH WITH GUSTS TO 45 KT POSSIBLE BY THE OVERNIGHT HOURS. SOME
GUSTS MAY APPROACH STORM FORCE BUT THE LARGE MAJORITY OF WIND
GUSTS SHOULD REMAIN SOLID GALES. THEREFORE...HAVE ISSUED GALE
WARNINGS THIS AFTERNOON AND TONIGHT. OTHERWISE...EXPECT SOME RAIN
TO OVERSPREAD THE WATERS LATE TODAY AND TONIGHT...WITH LOWER VSBYS
LIKELY IN HEAVIER SHOWERS.

WEDNESDAY...MODERATE CONFIDENCE.
A COLD FRONT WILL STALL JUST TO THE E OF CAPE COD WITH THE
POSSIBILITY OF SHOWERS AND STRONG WINDS TO CONTINUE INTO THE
MORNING HOURS PARTICULARLY OVER ERN WATERS...BUT THE TREND SHOULD
BE TOWARD WEAKENING WINDS AND DIMINISHING SEAS DURING THE DAY.
WILL LIKELY NEED AT LEAST A SMALL CRAFT ADVISORY DURING THE DAY AS
SEAS WOULD LIKELY REMAIN ABOVE 5 FT FOR THE MAJORITY OF THE DAY.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

HIGH CONFIDENCE IN WINDS DIMINISHING BEHIND A COLD FRONT WEDNESDAY
NIGHT INTO THURSDAY. ROUGH SEAS WILL LINGER ACROSS THE OUTER
COASTAL WATERS THURSDAY...AND MAY LINGER THOUGH MUCH OF FRIDAY AS
WELL.

&&

.TIDES/COASTAL FLOODING...

VERY SIGNIFICANT SOUTHERLY FETCH DEVELOPS BY THIS AFTERNOON INTO
WEDNESDAY. EXPECTING A 1 TO 1.5 FOOT STORM SURGE TO DEVELOP ALONG
SOUTH COAST WITH THESE STRONG SOUTHERLY WINDS. WHILE HIGH TIDE IS
EXPECTED AROUND MIDNIGHT TONIGHT...IT IS NOT FORECAST TO BE
ASTRONOMICALLY HIGH. NEVERTHELESS...THERE IS THE LOW THREAT FOR MINOR
BEACH EROSION AND SOME SPLASH OVER AT SOUTH FACING BEACHES FROM
WESTERLY TO CAPE COD...AS WELL AS THE ISLANDS. TIDES THIS MORNING
HAVE BEEN UNDER-FORECAST FOR LOCALES ALONG THE SOUTH SHORE. FORECAST
GRIDS HAVE BEEN UPDATED TO REFLECT HIGHER STORM SURGES INTO
NARRAGANSETT AND BUZZARD BAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR MAZ002>024-026.
NH...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 11 AM EDT WEDNESDAY FOR ANZ231>237-250-251-
     254>256.
     GALE WARNING UNTIL 8 AM EDT WEDNESDAY FOR ANZ230.

&&

SYNOPSIS...BELK/DOODY
NEAR TERM...SIPPRELL
SHORT TERM...DOODY
LONG TERM...BELK
AVIATION...BELK/SIPPRELL
MARINE...BELK/DOODY
TIDES/COASTAL FLOODING...STAFF
Hazardous weather outlook, Sep 18, 1:52 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
252 PM EDT TUE SEP 18 2012

CTZ002>004-MAZ002>019-023-024-026-NHZ011-012-015-RIZ001-003-008-
191900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
WESTERN KENT RI-BLOCK ISLAND RI-
252 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020>022-RIZ002-004>007-191900-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-
252 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>237-250-251-254>256-191900-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
252 PM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT UNTIL 11 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-191900-
BOSTON HARBOR-
252 PM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

12 strong wind, 6 high wind, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

High Wind, Eastern Hampshire

When
September 18, 3:06 PM EST to 6:55 PM EST
Where
Eastern Hampshire forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

In Northampton, a tree and wires on Bradford Street and Lincoln Avenue, a tree on a house on Fort Street, and a tree on North Main Street were all downed. A tree was downed onto wires on Harkness Road in Pelham. In Amherst, a tree and wires on Old Farm Road were downed. A tree was downed onto Route 9 in Belchertown. In Granby, several trees along Route 202 were downed near the South Hadley line.

High Wind, Western Hampshire

When
September 18, 3:14 PM EST to 7:30 PM EST
Where
Western Hampshire forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

An amateur radio operator recorded a 64 mph wind gust on their home weather station at an elevation of 2000 ft in West Cummington. In addition, wires were downed on East Street in Chesterfield. A tree was downed on Fuller Road in Goshen.

Strong Wind, Western Franklin

When
September 18, 3:14 PM EST to 6:16 PM EST
Where
Western Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Wires were downed on Labelle Road and a tree and wires were downed on Maxwell Road, both in Charlemont.

Strong Wind, Eastern Franklin

When
September 18, 4:19 PM EST to 7:54 PM EST
Where
Eastern Franklin forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

A tree and wires were downed on Wendell Road in Warwick. A tree and wires were downed on Warwick Road in Northfield. Multiple trees were downed in Leverett. In Deerfield, a large tree was downed onto a garage on Eastern Avenue.

Strong Wind, Southeast Middlesex

When
September 18, 4:53 PM EST to 11:10 PM EST
Where
Southeast Middlesex forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

A tree was downed in Newton, blocking Country Club Road. Wires were downed onto Marie Avenue in Cambridge. Also in Cambridge, a tree was downed onto a utility pole, snapping the utillity pole on River Street. In Belmont, a tree and power lines were downed onto a car on Central Avenue. A large branch was downed onto wires on Brimmer Street in Watertown, blocking the road.

High Wind, Eastern Hampden

When
September 18, 4:54 PM EST to 8:13 PM EST
Where
Eastern Hampden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

A tree was downed on Sikes Avenue in West Springfield. A tree was downed at the intersection of School and Monroe Streets in Agawam. Also in Agawam, a tree was downed on Rowley Street. The Automated Surface Observing Station at Barnes Municipal Airport in Westfield (KBAF) recorded a wind gust of 48 mph.

Strong Wind, Southern Worcester

When
September 18, 5:25 PM EST
Where
Southern Worcester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

A tree was downed onto Interstate 90 westbound near exit 10 in Agawam.

Strong Wind, Western Hampden

When
September 18, 5:31 PM EST to 7:10 PM EST
Where
Western Hampden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

A tree was downed on Route 57 in Tolland. In Granville, a tree was downed onto wires on Beech Hill Road. Multiple large trees were downed in the higher elevations of Blandford.

Strong Wind, Western Essex

When
September 18, 5:51 PM EST to 9:25 PM EST
Where
Western Essex forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

A tree was downed onto power lines and a large branch was downed onto wires, blocking Richmond Street in Haverhill.

Strong Wind, Western Norfolk

When
September 18, 5:58 PM EST to 10:40 PM EST
Where
Western Norfolk forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Wires were downed on Hillcrest Place in Westwood. In Foxboro, a tree was downed onto wires.

High Wind, Eastern Plymouth

When
September 18, 7:25 PM EST to 9:36 PM EST
Where
Eastern Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

A tree was downed at the intersection of Howe Street and Jarvis Avenue in Hingham. A tree was downed on Garden Road in Scituate. An amateur radio operator recorded a wind gust of 47 mph on a home weather station in Hingham.

Thunderstorm Wind, Hampden

When
September 18, 7:56 PM EST
Where
Hampden County, 1.47 mi NNW of Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.140, -72.760

A tree and wires were downed on East Mountain Road.

Thunderstorm Wind, Hampden

When
September 18, 8:08 PM EST
Where
Hampden County, Southwick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.050, -72.770

A tree and wires were downed on Feeding Hills Road.

Strong Wind, Northern Worcester

When
September 18, 8:47 PM EST
Where
Northern Worcester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Power lines were downed on Route 32 in Royalston.

Flood, Franklin

When
September 18, 9:10 PM EST to 10:10 PM EST
Where
Franklin County, 0.81 mi S of Millers Falls to 0.92 mi SSE of Millers Falls
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.568, -72.501

Federal Street was flooded and impassable in the Millers Falls section of Montague.

Strong Wind, Western Franklin

When
September 18, 9:33 PM EST
Where
Western Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Half of a tree was downed onto Roderick Avenue in Beverly.

Strong Wind, Suffolk

When
September 18, 9:36 PM EST
Where
Suffolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

A tree was downed on Hyde Park Avenue in Boston. The Automated Surface Observing Station at Logan International Airport in Boston (KBOS) recorded sustained winds of 38 mph and a wind gust of 49 mph.

High Wind, Eastern Norfolk

When
September 18, 10:11 PM EST to 10:12 PM EST
Where
Eastern Norfolk forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing Station at Blue Hill Observatory and Science Center in Milton, MA (KMQE) recorded sustained winds of 44 mph and gusts to 62 mph. No damage was reported.

Strong Wind, Northern Bristol

When
September 18, 10:32 PM EST
Where
Northern Bristol forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

A tree was downed onto wires on Cedar Street in Rehoboth.

Strong Wind, Southern Bristol

When
September 18, 10:35 PM EST to 11:06 PM EST
Where
Southern Bristol forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$5,000
Reported by
Airplane Pilot
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

A tree was downed onto wires in Seekonk. An amateur radio operator recorded wind gusts to 46 mph on their home weather station.

High Wind, Western Middlesex

When
September 18, 11:47 PM EST to 11:56 PM EST
Where
Western Middlesex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Two large limbs were downed blocking two different streets in Lincoln. A tree was downed blocking Route 4 at Dudley Road in Billerica. The Automated Surface Observing System at Hanscom Field in Bedford (KBED) recorded a wind gust of 47 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413446, 413448, 413449, 413450, 413455, 413459, 413462, 413463, 413464, 413467, 413470, 413471, 413472, 413473, 413474, 413475, 413476, 413477, 413481, 413482, 413484.